Serotonin syndrome occurs when you take medications that cause high levels of serotonin to accumulate in your body. It is a chemical your body produces that’s needed for your nerve cells and brain to function. Serotonin is a natural chemical or hormone produced in the body that stabilizes mood, feelings of wellbeing, happiness, and functions like sleeping, eating, and digestion.
Like other neurotransmitters, serotonin facilitates communication between cells. A lack of serotonin is linked to depression, but what about high levels of serotonin? Serotonin syndrome is when high levels of serotonin accumulate in the body. As a Heartland drug rehab, not only are we familiar with the role serotonin plays in addiction, but we also know what happens when a person experiences serotonin syndrome. We’re looking into the causes of serotonin syndrome, including drug abuse, and the signs to look out for.
How Do You Know If You Have Symptoms?
Serotonin plays a role in regulating blood flow, digestion, mood, body temperature, and breathing. High levels of this chemical can affect these functions, producing potentially life-threatening side effects. The symptoms can last from minutes to hours and increasing the dose of a drug or taking new ones can increase the likelihood of it occurring.
These symptoms often begin hours after you take a new medication that affects your serotonin levels or after you raise your dose of a current drug.
- Muscle spasms
- Nausea and vomiting
- Rapid heartbeat (tachycardia)
- High blood pressure
- Muscle rigidity or stiffness
- Shivering and tremors
- Stomach pain
- Overactive reflexes (hyperreflexia)
- Excessive sweating
- Dilated pupils
Severe Symptoms can be life-threatening. Signs include:
- High fever
- Irregular heartbeat
While the above symptoms characterize mild serotonin syndrome, people with more severe cases may experience side effects like irregular heartbeat, fever, unresponsiveness, seizures, and coma. In addition, individuals who regularly take or abuse certain medications, especially antidepressants, are at a higher risk of serotonin syndrome.
The causes of serotonin syndrome usually include using two or more medications, illicit drugs, or supplements that increase serotonin levels in the central nervous system (CNS).
Examples of drugs that can cause Serotonin Syndrome are:
- Antidepressants: selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, and monoamine oxidase inhibitors (MAOIs)
- Medications for migraines: almotriptan, naratriptan, sumatriptan
- Illicit drugs: LSD, ecstasy (MDMA), cocaine, and amphetamines
- Supplements: St. John’s Wort, ginseng, pure tryptophan, SAMe (S-adenosyl-L-methionine), and 5-HTP
- Over-the-counter drugs: Robitussin DM, Delsym, granisetron, metoclopramide, droperidol, ondansetron, and Linezolid
People who abuse any of these drugs are more likely to experience serotonin syndrome alongside various other complications. While individuals who are not addicted to substances can speak to their doctor about switching medications, people with existing drug addictions may require further care such as inpatient treatment.
Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone. These are examples of situations that could increase your risk of serotonin syndrome:
- Recently started taking or increased the dose of a medication known to increase serotonin levels
- If you take more than one drug known to increase serotonin levels
- Use of certain herbal supplements are known to increase serotonin levels
- Illicit drug use is known to increase serotonin levels
Without treatment, serotonin syndrome can cause seizures, kidney failure, trouble breathing, coma, and death.
No single test can tell your doctor that you have serotonin syndrome. So instead, they’ll ask about your medical history – including your use of medications, supplements, and recreational drugs – and do a physical exam. In addition, they may order lab tests to rule out other health conditions that can look like serotonin syndromes, such as tetanus, sepsis, encephalitis, or heatstroke.
You’ll probably need to stay in the hospital so your doctor can treat your symptoms and monitor your recovery. Removing the drug that caused your serotonin syndrome is crucial. You’ll probably feel better within a day of stopping the medication, although some drugs can take longer to leave your system. You might also need to get fluids through a vein (intravenous or IV). In severe cases, you might take a medication called cyproheptadine (Periactin) to keep your body from making serotonin.
Be sure your doctor knows about all the medications and supplements you take and any reactions you have, especially if you get prescriptions from more than one place. If you use more than one drug that affects your serotonin levels, know the symptoms of serotonin syndrome so you can watch for them.
We Level Up Treatment Center provides world-class care with round-the-clock medical professionals available to help you cope. We work as an integrated team providing support through serotonin syndrome and other aspects of treatment. Make this your opportunity to reclaim your life. Call today to speak with one of our treatment specialists. Our counselors know what you are going through and will answer any of your questions.
Your call is private and confidential, and there is never any obligation.